Blood test results say I'm hypo but experiencing hyper symptoms


My history is hyperthyroidism. Had RAI in dec. was put on levothyroxine in February. Had bloods done in april where my tsh was shown to be high. at this time although my results were saying i was hypo. i was experiencing middle of the night insomnia, diarrohea, anxiety, depression. when i said this to my endo he said it was because we have moved to a new country that i was feeling this way!!!! we moved to the usa in nov. i have lived in other countries before + have never had problems sleeping!! anyway he changed my medication to armour 60mg in April. Starting feeling much more like my normal self. Sleeping better, not anxious etc. then I had bloods done 20/5 and another appt with endo. The results are (sorry I think they measure it differently in the USA

Thyroxine (T4) free 0.43 ng/dL

TSH 36.160 uiU/mL

Triiodothyronine, free, serum 2.0 pg/mL

The endo said this is showing I'm still hypo so has upped my armour to 90mg which I started taking at the weekend. Almost immediately I have started to feel all the old symptoms waking at 3am not being able to go back to sleep. Feeling anxious, scared impending doom. Crying alot. Surely the change of dose couldn't have brought these symptoms on so quickly?? So confused + feel like I'm back to square 1.

5 Replies

  • Really, really need the reference ranges for FT4 and FT3.

    If you are somewhere near right in terms of thyroid hormone but have a TSH of 36, something is wrong.

    It is quite possible for any thyroid hormone to start to have a significant effect quite quickly. I would be tempted to get in touch with your doctor(s) and say you want to reduce again. Maybe to 75? See how it goes. Maybe to 60?


  • If your iron is low you will likely get symptoms similar to being hyper. I'm not saying this is the reason but it is something to think about.

    As Rod says, we do really need reference ranges for T4 and T3. Going by "common" lab ranges in the US, your T4 and T3 are too low, but the ranges for your lab could be quite different so it is impossible to tell.

    What time of day are you taking your Armour? Are you splitting the dose? Splitting the dose can really help as you are getting used the the direct T3 in Armour, taking the largest split of the dose in the morning and the second around the middle of the day or early afternoon.

    It is often common to increase Armour dosage by 1/2 grain (30mg) at a time but this is sometimes too much and a smaller increase of 15mg is more appropriate. Your iron levels will be one of the factors in how much you are able to increase your dose so it is very important to get this checked out.

    Rod's suggestion of reducing slightly for a few weeks is a good one. When I was increasing my dose, a couple of times I had to reduce again for a couple of weeks and then try again. This seems to happen to a lot of people.

    Don't forget that some symptoms of being hypo are similar to hyper symptoms, especially palpitations and insomnia.

    Some of your symptoms could be due to adrenal fatigue, which is entirely possible as you have not only moved house (stressful enough in its own right) but moved to another country! This would also have an effect on how well you can tolerate doses of thyroid hormones.

    I hope you find the answers so you are able to increase to the dose you need.

    Carolyn x

    This is the website I found with common ranges. Of course, your lab's ranges could be very different, especially for T4.

  • The ranges they give for T4 free is 0.82-1.77

    TSH 0.450-4.500

    Triiodothyronine free 2.0-4.4

    Does this help?

  • I take my dose when I wake at 3am

  • I get insomnia and anxiety when I'm hypo! I think your body produces adrenaline in order to compensate for the lack of thyroid hormone (or something!). Anyway, I get adrenaliney symptoms and can't sleep and feel breathless and anxious and get diarrhoea. And depression is a hypo symptom too.

    I was on levothyroxine for years and felt ok but often had weird test results and eventually found out I had a reverse T3 problem. The advice for that is to come of levo and build up from a low dose of T3, but I had horrendous trouble whenever I increased my dose and I'd drop back to the previous dose to let it settle down. I tried NDT instead and had the same issue. My doctor said he hadn't encountered anyone with that specific problem before but that many of his patients found that there was a period of time while their body adjusted to the dose. He suggested that the increase in thyroid hormone seems to cause me to release adrenaline, for some reason, and gives me symptoms like yours, with anxiety and insomnia. What's worked for me is increasing by a tiny amount (1/8th of a 30mg tablet) and staying on that dose for 5 days to let it settle (the reason we chose 5 days is because I read on the Stop The Thyroid Madness website that people often get symptoms, such as palpitations, for 5 days when they increase their dose, and then it settles down. So if I were you I would drop back to the original dose for a couple of days and then try adding in a small amount. I did find that there wasn't really a clear pattern at first and I just had to plough through the symptoms but things did stabilise pretty quickly. And how are you taking it? Is it all at one time or spread throughout the day? If you're taking it all at once then your body might find it much easier if you take half in the morning and half at lunchtime, or 3 times a day.

    By the way, if you use 'reply to this' under someone's comment then they get an email saying that someone's replied and linking them to the page, but if you just post another comment they won't be notified.

You may also like...